Article

Sudden late onset of clozapine-induced agranulocytosis.

Austin State Hospital, Texas Department of Mental Health and Mental Retardation, Austin, USA.
Annals of Pharmacotherapy (Impact Factor: 2.92). 07/2002; 36(6):1012-5. DOI: 10.1345/aph.1A417
Source: PubMed

ABSTRACT To report a patient who suddenly developed agranulocytosis after long-term clozapine therapy.
A 41-year-old white man suddenly developed agranulocytosis after 89 months of nearly continuous clozapine therapy. During this time, which included the addition of risperidone to the treatment regimen, his white blood cell (WBC) and granulocyte counts remained stable. One week after having stable hematologic counts, the patient suddenly developed agranulocytosis. WBC and granulocyte counts returned to baseline shortly after discontinuation of all medications and administration of sargramostim.
The main factor limiting the use of clozapine as a first-line agent in mentally ill patients is the risk of agranulocytosis. Although the greatest risk of developing this adverse reaction is during the initial 6-month exposure, clozapine-induced agranulocytosis continues to pose a risk after years of exposure. Current product labeling requires weekly WBC and granulocyte monitoring for the first 6 months of treatment with clozapine, which may be decreased to biweekly monitoring after 6 months. Based on the sudden and late onset of agranulocytosis in our patient, clinicians may consider opting for weekly monitoring of hematologic function for patients on long-term clozapine therapy. The likelihood that clozapine was the cause of the agranulocytosis was rated possible according to the Naranjo probability scale.
Clinicians must remain vigilant to trends in WBC and granulocyte counts and may wish to consider weekly hematologic monitoring regardless of duration of clozapine therapy. Patient and treatment system compliance with the registries' protocol regarding WBC monitoring is instrumental in reducing morbidity and mortality rates associated with clozapine use.

0 Followers
 · 
90 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Despite the availability of new treatments, the antipsychotic effectiveness of clozapine has not been matched yet. Unfortunately, its regulation is limited by the side effects. The most detrimental is the hematologic toxicity (neutropenia and agranulocytosis) which requires a regular biological monitoring. Treatment with clozapine must be stopped in those cases of secondary granulocytopenia for about 3% of the patients. The current psychiatric drug lithium carbonate has an opposite effect: it can induce leukocytosis. Thus, lithium carbonate is administered in leukopenia, as well as in many hematologic and immunological diseases. However, few teams have used lithium in order to alleviate clozapine-induced granulocytopenia. We report here 2 patients who developed severe neutropenia (neutrophil count<1.5 yen 10 (9)/L) and for whom the use of lithium enabled us to continue the treatment by clozapine. The first patient had a granulocyte rate constitutionally low which rapidly decreased with clozapine. Thanks to the administration of lithium, he recovered quickly a normal blood cell count, which in fact was much higher than his normal rate. According to our research, it's the first time that lithium is reported to be so efficacious in a patient with such a low rate of granulocytes before treatment. It may be that clozapine is not used for those kinds of patients. The second patient developed granulocytopenia after one year of treatment with clozapine. The use of lithium increased so much the number of granulocytes that we continued the treatment with clozapine alone. After 4 months, there is no reappearance of granulocytopenia. We must take into account the partial and contradictory reports in the literature. However, if this result is confirmed, it could be of a high interest to extend the prescription of clozapine, the most effective current antipsychotic drug.
    L Encéphale 01/2004; 30(6):578-82. · 0.60 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Despite the availability of new treatments, the antipsychotic effectiveness of clozapine has not been matched yet. Unfortunately, its regulation is limitated by the side effects. The most detrimental is the hematologic toxicity (neutropenia and agranulocytosis) which requires a regular biological monitoring. Treatment with clozapine must be stopped in those cases of secondary granulocytopenia for about 3 % of the patients. The current psychiatric drug lithium carbonate has an opposite effect : it can induce leukocytosis. Thus, lithium carbonate is administered in leukopenia, as well as in many hematologic and imunological diseases. However, few teams have used lithium in order to alleviate clozapine-induced granulocytopenia. We report here 2 patients who developed severe neutropenia (neutrophil count < 1.5 × 10 (9)/L) and for whom the use of lithium enabled us to continue the treatment by clozapine. The first patient had a granulocyte rate constitutionaly low which rapidly decreased with clozapine. Thanks to the administration of lithium, he recovered quickly a normal blood cell count, which in fact was much higher than his normal rate. According to our research, it's the first time that lithium is reported to be so efficacious in a patient with such a low rate of granulocytes before treatment. It may be that clozapine is not used for those kinds of patients. The second patient developed granulocytopenia after one year of treatment with clozapine. The use of lithium increased so much the number of granulocytes that we continued the treatment with clozapine alone. After 4 months, there is no reappearance of granulocytopenia. We must take into account the partial and contradictory reports in the literature. However, if this result is confirmed, it could be of a high interest to extend the prescription of clozapine, the most effective current antipsychotic drug.
    L Encéphale 12/2004; 30(6):578-582. DOI:10.1016/S0013-7006(04)95473-5 · 0.60 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Clozapine remains the antipsychotic of choice for refractory schizophrenia despite its propensity for serious blood disorders. When neutropenia or agranulocytosis occur in people taking clozapine, cessation of treatment is mandated and relapse often results. Because such patients are usually unresponsive to other antipsychotics, many clinicians consider restarting clozapine, despite the risks involved. However, the risks of clozapine rechallenge vary according to the cause and nature of the blood dyscrasia. Neutropenia can arise because of factors unrelated or indirectly related to clozapine treatment. These include benign ethnic neutropenia, concomitant drug therapy, co-existing medical conditions and drug interactions. In such cases, clozapine may be restarted if non-clozapine causes of neutropenia are identified and eliminated, although concurrent treatment with lithium (to induce leukocytosis) is sometimes necessary. Close monitoring of the patient is essential because it is rarely possible to completely rule out the contribution of clozapine to the blood dyscrasia and because lithium does not protect against clozapine-related agranulocytosis. In cases of clozapine-induced neutropenia (as distinct from agranulocytosis, which may have a different pathology) rechallenge may also be considered and, again, lithium co-therapy may be required. Where clozapine is clearly the cause of agranulocytosis, rechallenge should not be considered or undertaken unless there are very exceptional circumstances (severe and prolonged relapse following clozapine discontinuation). In these cases, re-exposure to clozapine may rarely be attempted where there are facilities for very close and frequent monitoring. Granulocyte colony-stimulating factor is likely to be required as co-therapy, given the very high likelihood of recurrence. Uncertainty over the likely cause of blood dyscrasia in people taking clozapine, coupled with uncertainty over the mechanism by which clozapine causes both neutropenia and agranulocytosis, makes any attempt to restart clozapine a high-risk venture requiring the utmost caution.
    CNS Drugs 02/2007; 21(1):25-35. · 4.38 Impact Factor

Preview

Download
3 Downloads
Available from